Missouri, 2025Tornadoes and Damaging Winds in Missouri, August 9, 2025
August 9, 2025 · NWS LSX · 6 events in 2 counties and zones
Several thunderstorms developed in northeast Missouri during the late afternoon of August 9th. These thunderstorms congealed into a single, discrete cell just before moving into Knox and Shelby Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms developed in northeast Missouri during the late afternoon of August 9th. These thunderstorms congealed into a single, discrete cell just before moving into Knox and Shelby Counties. As the cell pushed east, it produced two tornadoes and minor wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 9, 2:35 PM CST, 2 hours 45 minutes earlier. Its key messages:
- .The chances for showers and thunderstorms will increase through Sunday night and Monday, mainly across central and northeast Missouri and west central Illinois. There will be the potential for heavy rainfall and flash flooding, particularly with any storms that track over the same locations.
Area forecast discussion, Aug 9, 2:35 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT Sat Aug 9 2025
.KEY MESSAGES...
.The chances for showers and thunderstorms will increase through
Sunday night and Monday, mainly across central and northeast
Missouri and west central Illinois. There will be the potential for
heavy rainfall and flash flooding, particularly with any storms that
track over the same locations.
&&
.SHORT TERM... (Through Late Sunday Night)
Issued at 333 PM CDT Sat Aug 9 2025
Today has been mainly dry as the CWA remains under an upper ridge
with a more persistent area of showers and scattered thunderstorms
over northwest Missouri. This axis of this activity is expected to
slowly shift into the CWA through late this afternoon as the upper
high begins to shift to the southeast and the outflow from the
complex moves into the CWA. The environment over the CWA is very
unstable with MLCAPES between 2000-4000+ J/kg with very little deep
layer shear. SPC mesoanalysis does support microbursts over the
northern CWA late this afternoon with any strong convection. Overall
coverage over the area this afternoon should remain scattered, but I
expect better coverage later tonight (after 06Z) once again over
central and northeast Missouri as well as west central Illinois once
low level jet increases over the area. I have also issued a Flood
Watch as the RAP PWATS will be around 2" with warm cloud depths over
12,000 feet, so any slow moving or training storms will be capable
of flash flooding. The coverage of thunderstorms will continue into
Sunday morning before becoming more scattered in the afternoon.
Thunderstorms that persist into the the late morning and afternoon
will have a low threat for producing isolated wind damage as MLCAPES
will reach 1500-3000 J/kg with weak deep layer shear. Forecast
soundings profiles support wet microbursts.
Britt
&&
.LONG TERM... (Monday through Next Saturday)
Issued at 333 PM CDT Sat Aug 9 2025
The LREF is showing an upper trough moving from the Plains into the
Great Lakes early next week with the pattern becoming more amplified
by the end of the week as a high becomes established over the
northern Gulf. With the bulk of the trough staying north of the
area, we will only see modest lift from the this trough at best.
There will be a weak front or outflow from MCSs moving into our area
that will act as a focus for shower and thunderstorm development
There will also be a shortwave that will move through the Midwest
along the front Sunday night and Monday causing a round or two of
convection across the northwest half of CWA. Given the strong LLJ
that will develop over the area Sunday night, will keep 60-80 PoPs
during this timeframe. The heavy rainfall threat and possible flash
flooding will continue with any training storms as the LREF is
showing PWATS in the 1.75-2" range. The HREF LPMM amounts are also
showing heavier amounts as far south as central MO on Sunday night
into Monday morning. Thereafter, the LREF has 30-60% of it members
producing rain over parts of the area during the afternoon and early
evening (with lesser chances at other parts of the day) through
Wednesday before chances decrease late in the week.
High temperatures across the area next week will be mainly in the
upper 80s to the lower 90s which is at or just above normal for the
middle of August. Afternoon heat index will be mainly in the 90s.
Confidence is relatively high as the NBM IQR at St. Louis through
next Friday is 5 degrees or less.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1223 PM CDT Sat Aug 9 2025
There will be a chance of thunderstorms over central Missouri that
could affect COU/JEF/UIN late this afternoon and this evening, but
confidence is too low to include in the TAF at this time. Better
chances for showers and thunderstorms will occur late tonight and
Sunday morning at these same terminals, so I have include PROB30
groups to account for this. There will also be scattered
thunderstorms around the St. Louis area terminals after 12Z
tomorrow, but once again, confidence is too low to include in the
TAFs. Any of the heavier shower and thunderstorms could produce
VFR/possible IFR ceilings and visibilities. Otherwise, dry and VFR
conditions are expected outside of thunderstorms. Winds will
generally be out of the south through the period.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Monday afternoon for
Knox MO-Lewis MO-Marion MO-Shelby MO.
IL...Flood Watch from 1 AM CDT Sunday through Monday afternoon for
Adams IL.
&&
WFO LSXHazardous weather outlook, Aug 9, 3:02 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
402 PM CDT Sat Aug 9 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-102115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
402 PM CDT Sat Aug 9 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance for thunderstorms across parts of central and
northeast Missouri into west central Illinois through tonight. Some
strong to severe storms with wind gusts in excess of 50 mph are
possible. Heavy rainfall is possible with a Flood Watch in effect
over parts of northeast Missouri and west central Illinois late
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The chance for thunderstorms continues Sunday through next Friday.
Heavy rainfall is possible with a Flash Flood Watch in effect over
parts of northeast Missouri and west central Illinois Sunday through
Monday morning. A isolated severe storm capable of producing damaging
winds is also possible on Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late tonight.
Britt
Thunderstorm Wind, Shelby
- When
- August 9, 5:20 PM CST
- Where
- Shelby County, 0.69 mi S of Leonard
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.890, -92.180
Thunderstorm winds downed 4 inch branches between Leonard and Highway J just east of Highway W.
Tornado, Shelby
- When
- August 9, 5:22 PM CST to 5:23 PM CST
- Where
- Shelby County, 0.99 mi E of Leonard to 1.12 mi ENE of Leonard
- Rating
- EF1
- Path length
- 0.36 mi
- Path width
- 75 yd
- Property damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.900, -92.161
A brief EF-1 tornado struck a farm just northeast of Leonard, MO on Shelby 129.
Tornado, Shelby
- When
- August 9, 5:23 PM CST to 5:26 PM CST
- Where
- Shelby County, 2.02 mi ESE of Leonard to 0.94 mi N of Epworth
- Rating
- EF1
- Path length
- 3.07 mi
- Path width
- 100 yd
- Property damage
- $105,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.888, -92.145
A brief EF-1 tornado touched down just east of Leonard and moved northeast. The tornado caused damage to farm structures, homes, and trees along its short track before dissipating just west of Highway BB.
Thunderstorm Wind, Shelby
- When
- August 9, 5:30 PM CST
- Where
- Shelby County, 0.53 mi E of Bethel
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.880, -92.020
A backyard anemometer recorded a 58 mph wind gust. Minor tree damage was reported along with the gust.
Thunderstorm Wind, Marion
- When
- August 9, 6:20 PM CST
- Where
- Marion County, 2.96 mi NNE of Hester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.940, -91.610
A Marion County ambulance at Highway 6 and Highway V in Maywood had to pull over due to estimated 70+ mph winds, zero visibility, and heavily leaning trees.
Thunderstorm Wind, Marion
- When
- August 9, 6:34 PM CST
- Where
- Marion County, 0.87 mi NW of West Quincy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -91.440
A spotter estimated 60 mph winds on the west side of Quincy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 9 to 13, 202514 deaths · 7 events
- Flash Flooding and Flooding in Wisconsin, August 9 to 13, 20252 deaths · 2 injured · $172 million · 17 events
- Flash Flood and Damaging Winds in Nebraska, August 9, 20251 death · 8 injured · $29 million · 96 kt wind · 13 events
- High Surf in Hawaii, August 9 to 11, 20251 death · $530,000 · 4 events
- Damaging Winds in Nebraska, August 9 to 10, 2025$58 million · 78 kt wind · 12 events
- Hail and Damaging Winds in Nebraska, August 9, 2025$6.0 million · 1 in hail · 11 events
- Tornado and Hail in Wisconsin, August 9, 2025$556,000 · EF0 · 18 events
- Hail and Damaging Wind in Colorado, August 9, 20254 in hail · 51 events
- Damaging Winds and Lightning Strike in Iowa, August 9, 2025$18,000 · 61 kt wind · 16 events
- Damaging Winds in Wisconsin, August 9, 2025$25,000 · 60 kt wind · 2 events
- Excessive Heat in California, August 9 to 11, 202520 events
- Damaging Winds in Kansas, August 9 to 10, 202578 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278547, 1278534, 1278544, 1278582, 1278587, 1278590.